Just like a lot of prescription medicine, methadone is pointed out as the likely cause for a lot of cases of drug abuse and fatal overdoses. You need to know that methadone can cause an overdose; how and why this happens, the common manifestations of the drug on the body, and recommended dosage for methadone.
- Methadone has been effective for the treatment of opiate addiction, deemed safe for several years.
- The drug itself is also known as a pharmacological treatment for pain medication and addictive substances like morphine and heroin.
- Methadone is also used for pain relief and often abused for the purpose of getting high.
- The number of prescriptions for the drug has also increased together with the recreational or nonmedical use of methadone.
Latest reports claim that methadone can be an alternative treatment for heroin and that it doesn’t seem to play a major role in overdoses.
However, an important element for methadone overdose cases is the fact that the drug can be accessible to anyone, just as generic drugs are sold affordably. In fact, it is even listed as a preferred drug by several insurance agencies.
Generally, methadone overdose is being associated with attempts of getting high. It is also often linked to the abuse and the misuse of opioid medication. Those who simultaneously abuse other narcotics like heroin, make use of methadone in lieu of it because of its affordability and increased availability.
Contrary to popular belief, methadone will not be able to produce a euphoric rush associated with many drugs. The user can only end up using large quantities of the drug to attain the desired effect, but may just result in a methadone overdose.
One of the major factors, why there are cases of methadone overdose, is when patients develop tolerance to the drug.
Officially, the lethal dosage of methadone is 25 mg for non-tolerant adults and 200 mg for regular users.
The greatest risk factor for methadone overdose is that a dangerous dose of methadone can be very small. A person can start with a dose of 2.5 mg or even 10 mg which is often taken every 8-12 hours orally for pain relief. Those who are treated for opioid maintenance are prescribed 15 mg or as much as 120 mg each day. The daily dose is useful for addiction treatment therapy to keep the users safe in between withdrawal symptoms and intoxication.
Methadone can carry a lot more risks than simple painkillers as it has a tendency to build up inside the body and alter breathing patterns and heart rhythms.
Due to the prolonged duration of action of methadone, it sports a half-life of 25 hours, an overdose on methadone is fatal in particular when it is combined with narcotic medications. The overdose symptoms are:
- abnormally slow breathing
- apnea or temporary ceasing of breathing
- blue fingernails and lips
- extreme drowsiness
- cold and clammy skin
- weak pulse
- shallow breathing
- pinpoint pupils
Symptoms of overdose can last for 10 hours post-overdose.
Should you be in doubt that you are overdosing, go immediately to the nearest hospital. Symptoms of overdose are severe and you will not be able to handle it without professional help. In fact, just a simple cold shower could cause you to faint or go into shock.
Methadone also boasts a longer duration of action than heroin, which is why methadone is often treated using Naloxone. However, Naloxone has an even shorter half-life than methadone. Hence, the effects of the medicine may wear off and pharmacological treatments could get interrupted. Users could experience withdrawal symptoms and overdose based on the time and dose they’ve taken.
On This Page
- 1 Latest reports claim that methadone can be an alternative treatment for heroin and that it doesn’t seem to play a major role in overdoses.
- 2 One of the major factors, why there are cases of methadone overdose, is when patients develop tolerance to the drug.
- 3 Symptoms of overdose can last for 10 hours post-overdose.